Birth Control Pill is Leading Cause of Lowered Sexual Desire and Pelvic Pain

Holy Hormones Honey!  Looks like the pill (and other synthetic hormone contraceptives) have a  one-two punch. Prevents ovulation and decreases your sex drive. Hardly makes for a healthy relationship.

Footloose and Pharmaceutical Free?

Society for Menstrual Cycle Research

re: Cycling

Sweetening the Pill
Guest Post by Holly Grigg-Spall

Toys in Babeland window display, Photo by Joaquin Uy // CC 2.0

At the West Coast Catalyst Convention for sex-positive sex-educators I was listening to a talk on definitions of sexual health when the birth control pill was brought up. I’d spent much of the event feeling desperately vanilla and so was pleased to be discussing something other than strap-ons and lube. The most popular forms of contraception – the hormonal kind – had been notably absent from all discussion that weekend.

The speaker told the group that the pill is the leading cause of low libido and pelvic pain. She explained that studies had suggested the impact on libido could be permanent. The reaction of the audience was immediate and urgent – questions were fired out and it became clear that this information was news to most. A number of audience members seemed genuinely shocked. “What’s the science behind that?” one woman asked, but the speaker said she didn’t know.

Although the convention’s attendees had an intimidating level of knowledge when it came to sexual technique and sex toys, I discovered that once I mentioned I was there to develop a book and a documentary on hormonal contraceptives, many repeated the usual disinformation about birth control methods.

The speaker was right – the birth control pill is a leading cause of lowered sexual desire and pelvic pain. It’s also known to cause loss of lubrication, vaginitis, and vulvodynia. Other hormonal contraceptives such as the Depo Provera injection, implant, ring and Mirena IUD have been seen to have similar consequences. In fact, Dr. Andrew Goldstein, director of the U.S.-based Centers for Vulvovaginal Disorders and one of the foremost vulvodynia experts in North America, blames an increase in complaints of this kind on third generation low-dose pills.

The study the speaker referred to was conducted by Dr. Claudia Panzer of Boston University and it did suggest some women may see a permanent effect on their testosterone levels, and so their level of desire. There have also been studies on these methods impact on frequency and intensity of orgasm, showing both to be decreased. Not to mention the 50% of women who will experience general negative mood effects that surely impact on their interest in sex. Many, many other studies have shown a clear negative effect on libido whilst using hormonal contraceptives. So many that it’s become something of a joke to roll eyes over the “irony” of prescribing a pill for pregnancy prevention that stops you wanting to have sex anyway.

Read Full Article…

 

 

 

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.